Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 349, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 28, 2023, 6:17 PM EDT for 4 counties in Georgia. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2023, 6:17 PM EDT (22:17 UTC)
- Expired
- Jul 28, 2023, 7:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, GA, Cobb County, GA, Forsyth County, GA, Fulton County, GA
The radar
The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:18 PM EDT | TSTM WND DMG | 1 Nnw Sweat Mountain, GA | Treed own on home on Glens Drive. |
| Jul 28, 6:19 PM EDT | TSTM WND DMG | 1 Wsw Mountain Park, GA | Multiple Trees down around HWY 92 and Wiley Bridge Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WUUS52 KFFC 282217
SVRFFC
GAC057-067-117-121-282300-
/O.NEW.KFFC.SV.W.0349.230728T2217Z-230728T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
617 PM EDT Fri Jul 28 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Cherokee County in north central Georgia...
Southwestern Forsyth County in north central Georgia...
Northeastern Cobb County in north central Georgia...
Northeastern Fulton County in north central Georgia...
* Until 700 PM EDT.
* At 617 PM EDT, a severe thunderstorm was located over Milton, or 7
miles northeast of Mountain Park, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Canton, Mountain Park, Peachtree Corners, Sandy Springs, Roswell,
Johns Creek, Alpharetta, Milton, Woodstock, Holly Springs, Berkeley
Lake, Free Home, Hickory Flat, Drew, Union Hill, Sweat Mountain,
Brookwood, Birmingham, and Holbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3424 8424 3411 8410 3407 8412 3404 8411
3403 8412 3403 8417 3399 8419 3399 8420
3400 8421 3400 8423 3399 8426 3397 8426
3398 8441 3407 8454 3424 8446
TIME...MOT...LOC 2217Z 096DEG 1KT 3414 8430
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Albright2 follow-up statements
557
WWUS52 KFFC 282245
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
645 PM EDT Fri Jul 28 2023
GAC057-067-117-121-282300-
/O.CON.KFFC.SV.W.0349.000000T0000Z-230728T2300Z/
Cherokee GA-Forsyth GA-Cobb GA-Fulton GA-
645 PM EDT Fri Jul 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTH CENTRAL CHEROKEE...SOUTHWESTERN FORSYTH...NORTHEASTERN COBB
AND NORTHEASTERN FULTON COUNTIES...
At 643 PM EDT, a severe thunderstorm was located over Milton, or 7
miles northeast of Mountain Park, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Tree damage has been reported with this storm.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mountain Park, Peachtree Corners, Sandy Springs, Roswell, Johns
Creek, Alpharetta, Milton, Woodstock, Holly Springs, Berkeley Lake,
Sweat Mountain, and Brookwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3415 8429 3410 8416 3403 8414 3403 8417
3399 8419 3399 8420 3400 8421 3400 8423
3399 8426 3397 8426 3398 8441 3407 8454
3416 8450 3417 8441
TIME...MOT...LOC 2243Z 096DEG 1KT 3414 8431
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Albright606
WWUS52 KFFC 282258
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
658 PM EDT Fri Jul 28 2023
GAC057-067-117-121-282307-
/O.EXP.KFFC.SV.W.0349.000000T0000Z-230728T2300Z/
Cherokee GA-Forsyth GA-Cobb GA-Fulton GA-
658 PM EDT Fri Jul 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHEROKEE...
SOUTHWESTERN FORSYTH...NORTHEASTERN COBB AND NORTHEASTERN FULTON
COUNTIES WILL EXPIRE AT 700 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3415 8429 3410 8416 3403 8414 3403 8417
3399 8419 3399 8420 3400 8421 3400 8423
3399 8426 3397 8426 3398 8441 3407 8454
3416 8450 3417 8441
TIME...MOT...LOC 2257Z 096DEG 1KT 3414 8431
$$
AlbrightWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:04 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 28, 3:04 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 304 PM EDT Fri Jul 28 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Saturday) Issued at 303 PM EDT Fri Jul 28 2023 Key Message *Isolated to scattered showers and thunderstorms today and tomorrow, with more widespread activity for our most southeastern counties. While the probability for severe weather remains low, a few storms could become strong with gusty winds, frequent lightning, and locally heavy rainfall being the primary threats. The surface low that has now moved onshore this afternoon will progress northward throughout the short term. While bands of showers and thunderstorms have organized along a line from Columbus to Macon at the time of writing, more isolated to scattered thunderstorms will be possible for areas north. Areas south and east will see more widespread shower and thunderstorm activity as it is closer to the center of low pressure. For the most part, the nature of today's showers and thunderstorms for areas north of the aforementioned line from Columbus to Macon are likely to remain more isolated and short- lived. While low level lapse rates are robust, storms in this sector are struggling to maintain themselves with weak mid-level lapse rates, a lack of upper level support, and relatively modest (for late July, anyway) SBCAPE of 2000 J/kg or less. While the threat for severe weather remains low, a few storms could produce strong gusty winds, frequent lightning, and locally heavy rainfall. Areas closer to the center of the surface low will see elevated PoP chances over night and through the morning hours despite the loss of daytime heating. A similar forecast is on tap tomorrow as the low pressure tracks north and a mid-level trough develops east of the forecast area. Will need to monitor the potential for more organized storms approaching from the north tomorrow night at the end of the period as the forecast area returns to northwest flow. KAL && .LONG TERM... (Sunday morning through next Thursday) Issued at 303 PM EDT Fri Jul 28 2023 Extended forecast continues on trend with no significant weather impacts aside from above normal temperatures and below normal rainfall. By late weekend, familiar pattern returns with large high pressure ridge over the western CONUS and broad trough extending down along the eastern coastal states. The return of NW flow over the Southeast unfortunately does not look to drop temperatures too much, but instead puts the state in position for 'ridge riders' to impact the area starting as early as Monday night. There is still plenty of uncertainty with how the forecast will play out, but with prominent upper ridge and sufficient moisture and instability, there continues to be the potential for high-impact storms (damaging winds) through next week. For now, have slight chance to chance PoPs each afternoon and evening through the period. Seven-day rainfall totals continue to be limited, with most of the CWA at 0.50 inches or less. Pockets of higher totals - to around 1.00 inch - are possible, but with warm highs and low rainfall totals, could begin to see more widespread abnormally dry conditions in the next week. 31 && .AVIATION... (18Z TAFS) Issued at 155 PM EDT Fri Jul 28 2023 VFR cigs/vsbys this afternoon where isolated SHRA/TSRA have initiated and will persist through sunset. VCSH will be possible for MCN/CSG overnight through the early morning hours. MVFR vsbys will be possible briefly at metro sites with MVFR cigs tomorrow morning at CSG/MCN. TSRA chances return to KATL tomorrow afternoon. SE winds will be light at 5KT or less and will transition to SW in the overnight hours becoming NW by the afternoon. //ATL Confidence...18Z Update... Medium confidence on SHRA/TSRA and MVFR cigs/vsbys. High confidence on remaining elements. KAL && .PRELIMINARY POINT TEMPS/POPS... Athens 72 92 73 96 / 30 40 20 20 Atlanta 74 96 76 97 / 20 40 10 20 Blairsville 67 88 68 88 / 20 40 20 30 Cartersville 73 95 73 97 / 20 20 10 20 Columbus 75 96 76 99 / 30 50 10 20 Gainesville 72 93 74 95 / 20 40 20 20 Macon 74 94 74 99 / 40 50 20 20 Rome 74 96 73 97 / 10 20 10 20 Peachtree City 72 95 73 98 / 30 40 10 20 Vidalia 74 90 74 97 / 50 60 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KAL LONG TERM....31 AVIATION...KAL
Hazardous weather outlook, Jul 28, 11:47 AM EDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1147 AM EDT Fri Jul 28 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291600- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1147 AM EDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected this afternoon and evening especially over middle Georgia. These thunderstorms are not expected to be severe, however a few storms could briefly become strong with heavy rain, lightning and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered afternoon and evening thunderstorms are expected Saturday through Thursday. Some of the storms could be strong with heavy rain, lightning and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 28, 4:43 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
443 PM EDT Fri Jul 28 2023
GAZ006-008-282115-
Union GA-Fannin GA-
443 PM EDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of northwestern Union
and northeastern Fannin Counties through 515 PM EDT...
At 443 PM EDT, a strong thunderstorm was over Loving, or near Blue
Ridge, moving west at 15 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Blue Ridge, Morganton, Hemp, Mineral Bluff, Hurst, Loving, Jones
Creek, and Epworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3492 8406 3477 8413 3482 8434 3483 8435
3483 8436 3484 8437 3484 8440 3486 8442
3499 8440 3499 8420
TIME...MOT...LOC 2043Z 112DEG 12KT 3489 8421
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AlbrightLocal storm report, Jul 28, 5:01 PM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
501 PM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Tstm Wnd Dmg 2 WNW Leaf 34.58N 83.69W
07/28/2023 White GA Emergency Mngr
Tree down on 115 E in White County.
&&Local storm report, Jul 28, 5:02 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
502 PM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail 2 NW Mossy Creek 34.56N 83.71W
07/28/2023 E1.00 inch White GA Emergency Mngr
1 inch hail reported on Airport Rd.
&&Local storm report, Jul 28, 5:04 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
504 PM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Dmg 3 WNW Mossy Creek 34.56N 83.73W
07/28/2023 White GA Emergency Mngr
Multiple trees reported down at Post Rd and
Stover Rd.
&&Special weather statement, Jul 28, 5:15 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
515 PM EDT Fri Jul 28 2023
GAZ006>008-282145-
Gilmer GA-Union GA-Fannin GA-
515 PM EDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of northeastern Gilmer,
northwestern Union and eastern Fannin Counties through 545 PM EDT...
At 514 PM EDT, a strong thunderstorm was over Morganton, or near Blue
Ridge, moving west at 15 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Blue Ridge, Morganton, Dial, Hemp, Margret, Pisgah, Mineral Bluff,
Cherry Log, Hurst, and Loving.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3472 8413 3468 8429 3479 8440 3499 8431
3499 8409
TIME...MOT...LOC 2114Z 104DEG 11KT 3490 8425
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AlbrightSpecial weather statement, Jul 28, 5:30 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
530 PM EDT Fri Jul 28 2023
GAZ024-282200-
Banks GA-
530 PM EDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of Banks County through
600 PM EDT...
At 530 PM EDT, a strong thunderstorm was over Pinefield Crossroads,
or 7 miles north of Homer, moving southwest at 10 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Homer, Lula, Pinefield Crossroads, and Hollingsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3448 8347 3447 8342 3446 8340 3444 8339
3439 8338 3434 8339 3428 8343 3427 8352
3434 8365 3435 8365 3436 8367 3441 8365
3442 8362 3444 8361 3449 8354
TIME...MOT...LOC 2130Z 036DEG 10KT 3444 8347
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AlbrightThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:01 PM EDT | Special Weather Statement | FFC | Peach | 29 min |
| Jul 28, 3:05 PM EDT | Special Weather Statement | FFC | Taylor | 25 min |
| Jul 28, 3:23 PM EDT | Special Weather Statement | FFC | Peach | 37 min |
| Jul 28, 4:20 PM EDT | Special Weather Statement | FFC | White | 25 min |
| Jul 28, 4:41 PM EDT | Severe Thunderstorm Warning | FFC | Hall, Lumpkin, White | 55 min |
| Jul 28, 4:43 PM EDT | Special Weather Statement | FFC | Fannin | 32 min |
| Jul 28, 5:06 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Forsyth, Hall, Lumpkin | 39 min |
| Jul 28, 5:15 PM EDT | Special Weather Statement | FFC | Fannin | 30 min |
| Jul 28, 5:30 PM EDT | Special Weather Statement | FFC | Banks | 30 min |
| Jul 28, 6:42 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Fulton, Gwinnett | 48 min |
| Jul 28, 6:56 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Fulton | 49 min |
| Jul 28, 7:16 PM EDT | Severe Thunderstorm Warning | FFC | Bartow | 44 min |
| Jul 28, 7:23 PM EDT | Special Weather Statement | FFC | Barrow | 37 min |
| Jul 28, 7:39 PM EDT | Special Weather Statement | FFC | Haralson | 36 min |
| Jul 28, 7:49 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Heard | 41 min |
| Jul 28, 7:55 PM EDT | Special Weather Statement | FFC | Barrow, Oconee | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.